Hail, Edgar
- When
- April 5, 2:53 PM CST to 2:54 PM CST
- Where
- Edgar County, 3.81 mi WSW of Nevins
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.500, -87.690
Supercell thunderstorms developed along an advancing warm front during the afternoon of April 5th. Many of the storms produced large hail and a few caused 50 to 60 mph wind gusts as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Supercell thunderstorms developed along an advancing warm front during the afternoon of April 5th. Many of the storms produced large hail and a few caused 50 to 60 mph wind gusts as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 5, 1:00 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT MON APR 5 2010 .DISCUSSION... ISSUED 145 PM CDT MON APR 5 2010 FRONTAL BOUNDARY THAT WENT THROUGH THE AREA LAST EVENING WAS LOCATED ALONG THE INTERSTATE 70 CORRIDOR EARLY THIS AFTERNOON. WDLY SCATTERED THUNDERSTORMS WERE OCCURRING ALONG THE FRONT WITH THE BETTER INSTABILITY ALONG AND SOUTH OF THE STALLED FRONT. THE MAIN FCST CONCERN THIS PERIOD WL BE SEVERE THREAT ACRS PARTS OF THE FCST AREA LATE THIS AFTN INTO THIS EVENING AS THE FRONT MOVES BACK NORTH AS A WARM FRONT...AND THEN THE TIMING OF THE COLD FRONT ACRS THE AREA LATE TUE NIGHT OR WED MRNG AND THUNDERSTORM CHANCES ALONG THAT BNDRY. SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT ALL SHORT TERM MODELS SUGGEST THE WARM FRONT WILL LIFT NORTH OF OUR AREA BY LATE TNT WITH THUNDERSTORM CHANCES DECREASING FROM SOUTH TO NORTH AS THE BNDRY SHIFTS INTO NRN IL BY TUE MRNG. STRONG TO SEVERE THUNDERSTORMS POSSIBLE INTO EARLY THIS EVENING WITH THE PRIMARY THREAT BEING LARGE HAIL AS MODELS INDICATE SOME FAIRLY STEEP MID LEVEL LAPSE RATES ACRS THE WEST AND NORTH. IF THE STORMS CAN BECOME ROOTED IN THE BNDRY LAYER CLOSER TO THE WARM FRONT...THE WIND THREAT WOULD INCREASE AS WELL. WL TAKE A SLOWER NWD POSITION WITH THE WARM FRONT LATER THIS EVENING AND OVERNIGHT AS THE CONVECTION MAY TEND TO KEEP THE NWD PROGRESSION OF THE FRONT AT A SLOWER PACE THAN WHAT THE MODELS ARE INDICATING. AT ANY RATE...THE THUNDERSTORM THREAT SHOULD DIMINISH FROM SOUTH TO NORTH LATE TNT WITH THE BETTER CHANCES NORTH OF OUR AREA DURING THE DAY ON TUESDAY AS FORECAST SOUNDINGS CONTINUE TO INDICATE A FAIRLY STRONG CAP IN PLACE SOUTH OF THE FRONTAL BOUNDARY. MODELS SEEM A BIT CONSERVATIVE WITH TEMPS SO HAVE BUMPED OUR HIGHS ABOVE MOST GUID VALUES FOR TUE AFTN. SIGNIFICANT UPPER LEVEL WAVE TO PUSH INTO THE PLAINS LATER TUE INTO TUE NIGHT WITH SFC LOW PRESSURE MOVING ACRS IOWA INTO SE WISCONSIN. LOOKS LIKE OUR BEST THREAT FOR ORGANIZED THUNDERSTORMS WL BE LATE TUE NIGHT INTO WEDNESDAY AS THE FRONT MOVES SLOWLY ACRS THE FORECAST AREA. LINGERING RAIN CHANCES WED NIGHT AND THU MRNG...ESP ACRS THE EAST AS THE FRONT SLOWS SOMEWHAT AS IT BECOMES PARALLEL TO THE UPPER FLOW. 500 MB TROF AXIS TO BE EAST OF OUR AREA BY THU NIGHT WITH RAIN CHANCES SHIFTING TO OUR EAST. LONG TERM...FRIDAY THROUGH MONDAY UPPER FLOW AMPLIFIES OVER THE GREAT LAKES FRIDAY BRINGING IN DRIER AND COOLER WEATHER INITIALLY...WITH THE GREAT LAKES TROF PROGRESSING OFF TO OUR EAST OVER THE WEEKEND ALLOWING UPPER LEVEL HEIGHTS TO RISE. THIS SHOULD BRING DRY AND GRADUALLY WARMER WEATHER BACK INTO THE REGION THRU THE PERIOD AS ANOTHER DEEP TROF DIGS INTO THE WESTERN U.S. SMITH && .AVIATION... ISSUED 1241 PM CDT MON APR 5 2010 CLUSTER OF THUNDERSTORMS CURRENTLY CROSSING THE MISSISSIPPI RIVER JUST SOUTH OF QUINCY WILL TRACK E/NE INTO CENTRAL ILLINOIS THIS AFTERNOON. BASED ON RADAR TIMING TOOLS...STORMS WILL ARRIVE AT KSPI BETWEEN 18Z AND 19Z...THEN FURTHER EAST AT KDEC BETWEEN 19Z AND 20Z. HAVE INCLUDED TEMPO GROUPS FOR THUNDER AT THOSE SITES ACCORDINGLY. FURTHER NORTH AND EAST...WILL ONLY MENTION VCTS AT THIS TIME...AS RATHER DRY/STABLE LAPS SOUNDINGS CREATE CONSIDERABLE UNCERTAINTY AS TO HOW WIDESPREAD CONVECTION WILL BECOME THIS AFTERNOON. WILL GRADUALLY END THE THUNDER THREAT FROM SOUTH TO NORTH BETWEEN 00Z AND 06Z...AS WARM FRONT LIFTS NORTH OF THE AREA. WINDS WILL INITIALLY BE FROM THE E/SE AT AROUND 5KT EARLY THIS AFTERNOON...BUT WILL INCREASE TO 10 TO 15KT AND BECOME S/SE ONCE THE FRONT PASSES LATER THIS AFTERNOON AND EVENING. WITH STRONG PRESSURE GRADIENT DEVELOPING OVERNIGHT INTO TUESDAY...EXPECT STRONG S/SW WINDS GUSTING TO 25KT. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 324 PM CDT MON APR 5 2010 ILZ027>031-036>038-040>043-047-048-061100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD- 324 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA TONIGHT...AS A WARM FRONT GRADUALLY LIFTS NORTHWARD INTO CENTRAL ILLINOIS. SOME OF THE STORMS COULD BECOME SEVERE DURING THE EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE DURING THE EARLY STAGES OF STORM DEVELOPMENT. THE STORMS WILL DIMINISH AND SHIFT INTO NORTHERN ILLINOIS OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. ILZ044>046-049>057-061-061100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MORGAN-MOULTRIE- PIATT-SANGAMON-SCOTT-SHELBY-VERMILION- 324 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA TONIGHT...AS A WARM FRONT GRADUALLY LIFTS NORTHWARD INTO CENTRAL ILLINOIS. SOME OF THE STORMS COULD BECOME SEVERE DURING THE EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE DURING THE EARLY STAGES OF STORM DEVELOPMENT. THE STORMS WILL DIMINISH AND SHIFT INTO NORTHERN ILLINOIS OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. ILZ062-063-066>068-071>073-061100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 324 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA THIS EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THE STORMS WILL DIMINISH AND SHIFT FURTHER NORTH LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN LATE TUESDAY NIGHT AND WEDNESDAY AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL NEW BERLIN 39.73N 89.91W
04/05/2010 M0.50 INCH SANGAMON IL EMERGENCY MNGR
&&
JANKOWSKIThe Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A 65 mph wind gust was estimated. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227032, 227033, 227035, 228428, 227036, 227037, 227038.